Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 37, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 17, 2002, 8:18 PM CDT for Jefferson Parish, Lafourche Parish, Louisiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2002, 8:18 PM CDT (01:18 UTC)
- Expired
- May 17, 2002, 9:15 PM CDT
- In force
- 57 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Jefferson Parish, LA, Lafourche Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 1.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -100 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLIX 180118
SVRNEW
LAC051-057-180215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
817 PM CDT FRI MAY 17 2002
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOWER JEFFERSON PARISH IN SOUTHEAST LOUISIANA
LOWER LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
* UNTIL 915 PM CDT
* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF LEEVILLE...OR ABOUT 21
MILES SOUTH OF GALLIANO...MOVING NORTHEAST AT 45 MPH.
THIS STORM WILL AFFECT LEEVILLE...PORT FOURCHON AND GRAND ISLE
BY 9 PM
SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING.
THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 2906 9031 2909 9025 2912 9035 2914 9034
2913 9031 2916 9028 2919 9031 2925 9028
2942 8998 2933 8998 2927 8994 2913 9012What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:45 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, May 17, 3:45 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 345 PM CDT FRI MAY 17 2002 LIX SOUNDING AT 12Z THIS MORNING INDICATED NO CAP OR NO WARM LAYERS ALOFT WITH A CAPE VALUE AROUND 4200 J/KG. IN ADDITION...PRECIPITABLE WATER VALUE WAS 1.67 INCHES. AN EARLY LOOK AT THE MESOETA SHOWS THE VORT MAX ASSOCIATED WITH THE ASSOCIATED MCS OVER SOUTHWEST LOUISIANA MOVING EAST SOUTHEAST ALONG THE LOUISIANA COAST. WITH THESE FACTORS IN PLACE...WE WILL INCREASE RAIN CHANCES FOR TONIGHT. WILL GO WITH AVN NUMBERS TO CATEGORICAL POPS TONIGHT. COLD FRONT IS EXPECTED TO SWEEP SOUTH THROUGH THE FORECAST AREA LATE TONIGHT AND EARLY SATURDAY. MEAN RH VALUES DROP TO 20 PERCENT BY 00Z SUNDAY ACROSS THE ENTIRE FORECAST AREA. NEAR RECORD LOWS AREA EXPECTED BOTH NIGHTS AT AUDUBON...MSY AND BTR SUNDAY MORNING AND MONDAY MORNING. SURFACE RIDGE AXIS SHOULD REMAIN WEST OF THE FORECAST AREA THROUGH TUESDAY...MAINTAINING COOL AND LESS HUMID CONDITIONS THROUGH TUESDAY. GRADUAL WARMING TREND THU AND FRI. HERE ARE SOME NUMBERS TO PONDER... MCB 061/074 047/075 047 80000 BTR 064/075 047/073 049 80000 MSY 069/077 057/075 057 83000 GPT 069/080 049/075 049 83000 .NEW...NONE LA...NONE. MS...NONE. 18
In the hours before
Local storm report, May 17, 2:31 PM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
231 PM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM PARISHWIDE LA WIND DAMAGE
05/17/02 WEST FELICIANA THUNDERSTORM WIND GUSTS
DOWNED SEVERAL TREES ACROSS
WEST FELICIANA PARISH
REPORTED BY SHERIFFS
DEPARTMENTLocal storm report, May 17, 5:05 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
505 PM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 PM BATON ROUGE LA WIND DAMAGE
05/17/02 EAST BATON ROUGE SEVERAL TREES BLOWN DOWN
ALONG WITH POWER LINES.
REPORTED BY POLICE
DEPARTMENT
0246 PM HAMMOND LA WIND DAMAGE
05/17/02 TANGIPAHOA ROOF BLOWN OFF APARTMENT
BUILDING. NEARBY TREES
BLOWN DOWN. REPORTED BY
POLICE DEPARTMENT
0300 PM MC COMB MS WIND DAMAGE
05/17/02 PIKE SEVERAL TREES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT
0320 PM PARISHWIDE LA WIND DAMAGE
05/17/02 ST. TAMMANY TREES AND POWER LINES
BLOWN DOWN IN SEVERAL
AREAS OF PARISH. REPORTED
BY SHERIFFS OFFICE
0340 PM PARISHWIDE LA WIND DAMAGE
05/17/02 WASHINGTON TREES WERE BLOWN DOWN IN
FEW LOCATIONS. REPORTED
BY EMERGENCY MANAGEMENT.Special weather statement, May 17, 7:15 PM CDT, 1 hour 3 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 715 PM CDT FRI MAY 17 2002 .SYNOPSIS...ANOTHER COMPLEX OF RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE TO SPREAD EASTWARD OVER SOUTHEASTERN LOUISIANA AND SOUTH MISSISSIPPI TONIGHT. THIS AREA OF RAINFALL IS ASSOCIATED WITH A SOUTHWARD MOVING COLD FRONT AND AN ASSOCIATED DISTURBANCE ALOFT MOVING EASTWARD FROM TEXAS. .THUNDERSTORMS... AN UNSTABLE AIRMASS WILL CONTINUE TO PREVAIL PRIOR TO MIDNIGHT. SCATTERED THUNDERSTORMS SHOULD REMAIN SOUTH OF THE NEW ORLEANS METRO AREA. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP MAINLY NEAR THE SOUTHEAST LOUISIANA COAST. DAMAGING WINDS...HAIL TO THE SIZE OF DIMES AND LOCALLY HEAVY RAINS OF AN INCH OR MORE WILL BE POSSIBLE WITH THE MORE INTENSE STORMS EARLY TONIGHT. FREQUENT LIGHTNING WILL ALSO BE ASSOCIATED WITH STRONGER STORMS. .ACTIONS...NONE. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
Special weather statement, May 17, 8:16 PM CDT, 2 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 715 PM CDT FRI MAY 17 2002 .SYNOPSIS...ANOTHER COMPLEX OF RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE TO SPREAD EASTWARD OVER SOUTHEASTERN LOUISIANA AND SOUTH MISSISSIPPI TONIGHT. THIS AREA OF RAINFALL IS ASSOCIATED WITH A SOUTHWARD MOVING COLD FRONT AND AN ASSOCIATED DISTURBANCE ALOFT MOVING EASTWARD FROM TEXAS. .THUNDERSTORMS... AN UNSTABLE AIRMASS WILL CONTINUE TO PREVAIL PRIOR TO MIDNIGHT. SCATTERED THUNDERSTORMS SHOULD REMAIN SOUTH OF THE NEW ORLEANS METRO AREA. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP MAINLY NEAR THE SOUTHEAST LOUISIANA COAST. DAMAGING WINDS...HAIL TO THE SIZE OF DIMES AND LOCALLY HEAVY RAINS OF AN INCH OR MORE WILL BE POSSIBLE WITH THE MORE INTENSE STORMS EARLY TONIGHT. FREQUENT LIGHTNING WILL ALSO BE ASSOCIATED WITH STRONGER STORMS. .ACTIONS...NONE. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:56 PM CDT | Special Marine Warning | LIX | 2 hr | |
| May 17, 9:06 PM CDT | Severe Thunderstorm Warning | LIX | Plaquemines | 54 min |
| May 17, 9:33 PM CDT | Special Marine Warning | LIX | 117 min | |
| May 17, 9:33 PM CDT | Special Marine Warning | LIX | 117 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.